Flood, Lewis
- When
- May 25, 9:11 PM CST to May 31, 11:59 PM CST
- Where
- Lewis County, 4.21 mi E of Maywood to 2.48 mi ESE of Maywood
- Cause
- Heavy Rain
- Property damage
- $2,000
- Crop damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 39.944, -91.521
Heavy rain caused the North Fabius River in Lewis County to rise quickly to major flood levels. The river rose out of its banks ojn the 25th and crested on the 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Heavy rain caused the North Fabius River in Lewis County to rise quickly to major flood levels. The river rose out of its banks ojn the 25th and crested on the 31st. The river remained in flood into June. Damage was limited to some closed roads and flooded farmland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 25, 8:19 PM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 919 PM CDT SAT MAY 25 2013 .UPDATE... ISSUED AT 919 PM CDT SAT MAY 25 2013 AREA HAS BEEN MAINLY FREE OF RAIN THIS EVENING. RECENT RUNS OF THE RAP HAVE BEEN CONSISTENT WITH AN INCREASE IN LOW LEVEL MOISTURE CONVERGENCE ACROSS NORTHERN MISSOURI INTO WEST CENTRAL ILLINOIS TOWARD MIDNIGHT. PROPAGATION VECTORS SUGGEST ANY ORGANIZED CONVECTION WILL MOVE SOUTH AND SOUTHEASTWARD. WILL LOWER POPS FOR THE REST OF THE EVENING...BUT THEN LEAVE LIKELY POPS GOING OVER THE NORTHERN CWA AFTER MIDNIGHT. HAVE ALSO TWEAKED TEMPERATURES DOWN A BIT OVER THE NORTHERN CWA WHERE CURRENT OBSERVATIONS ARE CLOSE TO GOING LOWS. BRITT && .SHORT TERM...(THROUGH LATE TONIGHT) ISSUED AT 323 PM CDT SAT MAY 25 2013 AN MCS REMNANT WILL CONTINUE TO WEAKEN THIS AFTN AS IT MOVES ACROSS THE AREA. SCHC-CHC POPS LOOK REASONABLE FOR THE LATE AFTN PD BASED ON RADAR TRENDS. ATTN THEN TURNS TO THE OVERNIGHT PD. LATE AFTN SFC OBS REVEALED A SHARP WMFNT STRETCHING ACROSS WRN MO AND SWRN IA INTO THE NRN PLAINS. THIS BDRY IS EXPECTED TO PROVIDE THE FOCUS FOR ADDITIONAL AREAS OF PCPN TONIGHT HOWEVER IT IS NOT YET CLEAR WHETHER PCPN WILL TAKE THE FORM OF ANOTHER MCS /POSSIBLY MORE THAN ONE/...A BROAD AREA OF PCPN ANCHORED NEAR THE H85 WMFNT...OR SOME COMBINATION OF THE TWO. THESE SCENARIOS SEEM EQUALLY PLAUSIBLE GIVEN THE CURRENT BDRY LOCATION...FCST LLJ STRENGTH AND ORIENTATION...INSTABILITY PROGS...AND OBSERVED TRENDS OVER THE PREVIOUS 18 HOURS. ATTM THE BEST PCPN CHCS APPEAR TO BE OVER THE NRN AND NERN CWA...BUT IT IS EQUALLY POSSIBLE THAT A BROAD AREA OF PCPN COULD REMAIN NORTH AND EAST OF THE CWA FOR MOST OF THE NIGHT OR THAT AN MCS COULD FORM AND BRING WIDESPREAD RAIN TO A LARGE PORTION OF THE CWA. IN SHORT...UNSETTLED WEATHER WILL CONTINUE THROUGH TONIGHT. KANOFSKY .LONG TERM...(SUNDAY THROUGH NEXT SATURDAY) ISSUED AT 323 PM CDT SAT MAY 25 2013 (TONIGHT-TUESDAY) GIVEN HOW DIFFICULT DETERMINING TODAYS CONVECTIVE TREND HAS BEEN...PINNING DOWN THIS THREAT OVER THE REMAINDER OF THE HOLIDAY WEEKEND WILL CERTAINLY REMAIN VERY CHALLENGING SINCE THERE IS ESSENTIALLY NO CHANGE IN THE OVERALL SYNOPTIC PATTERN. SYNOPTIC AND HI-RES EXPICIT THUNDERSTORM MODELS ARE IN AGREEMENT IN A VERY BROAD SENSE THAT AN ELEVATED THUNDERSTORM THREAT WILL PERSIST ACROSS THE REGION AS WEAK SHORTWAVES PROPAGATE THROUGH THE MID LEVEL RIDGING...INTERACTING WITH AND OCCAIONALLY INTENSIFYING BROAD ZONE OF LOW LEVEL WARM ADVECTION ALONG 850MB BAROCLINIC ZONE THAT IS PROGGED FROM THE MID MO VALLEY INTO IL. HOWEVER...THERE IS ALMOST NO AGREEMENT ON WHERE AND WHEN STORM INITIATION WILL OCCUR SINCE LOW LEVEL JET AND FORCING SEEMS MUCH LESS FOCUSED THAN WHAT OCCURRED LAST NIGHT AND TODAY. FOR NOW WILL MAINTAIN A BROAD BRUSH APPROACH TO FORECAST THROUGH MONDAY...AND FINE TUNING BOTH POPS AND TEMPERATURES WILL BECOME A NOWCAST ISSUE ONCE CONVECTIVE TRENDS BECOME BETTER DEFINED. HIGHEST POPS WILL REMAIN OVER OUR N/NE COUNTIES NEAR THE 850MB THERMAL GRADIENT WHERE LIFT SHOULD BE MAXIMIZED AND/OR SE PROPAGATION OF MCS CLUSTERS WILL BE MOST LIKELY. HOWEVER...AS WAS PROVEN TODAY CERTAINLY CANNOT RULE OUT THUNDERSTORM CHANCES FURTHER S DUE TO WEAK SHORTWAVE ENERGY...A MORE UNSTABLE AIRMASS IN THE WARM SECTOR...AND POSSIBLE BOUNDARY INTERACTIONS...SO WILL MAINTAIN CHANCE POPS ELSEWHERE. IN THE MONDAY NIGHT-TUESDAY TIME FRAME UPPER RIDGE WILL PUSH EAST AND SW FLOW WILL BECOME ESTABLISHED OVER AREA AS UPPER TROF DEEPENDS OVER THE WESTERN U.S. WITH TIME THIS SHOULD PUSH THE 850 MB THERMAL GRADIENT AND MCS THREAT FURTHER N AND E...WITH A CORRESPONDING DROP IN POPS FROM S TO N ACROSS THE CWA DURING THIS TIME. (WEDNESDAY-SATURDAY) SW FLOW ALOFT WILL DOMINATE THE MID MISSISSIPPI VALLEY FOR THE END OF THE WEEK AS UPPER LEVEL LOW SLOWLY FORMS OVER THE NORTHERN ROCKIES. PRIMARY QUESTION IS HOW MUCH UPPER LEVEL DYNAMICS WILL BE ABLE TO WORK E INTO OUR CWA AS LARGE BLOCKING RIDGE WILL ALSO BE FORMING OVER THE SOUTHEAST CONUS. CONSENSUS OF MEDIUM RANGE GUIDANCE SUGGESTS LEAD TROF INITIALLY OVER THE SW U.S. SHOULD LIFT INTO THE PLAINS WEDNESDAY NIGHT AND CLIP OUR AREA ON THURSDAY...FOLLOWED BY SEVERAL ADDITIONAL SHORTWAVES ROTATING AROUND THE UPPER LOW. THROUGHOUT THE PERIOD...IT APPEARS THAT MAIN DYNAMICS WILL STRETCH FROM PLAINS INTO UPPER MISSISSIPPI VALLEY...SUGGESTING THAT MAIN THUNDERSTORM THREAT WILL BE OVER W/N SECTIONS OF OUR FA...WITH THE STORMS STRUGGLING TO WORK INTO SE MO AND S IL. SINCE REGION WILL BE WELL ENTRENCHED IN THE WARM SECTOR... TEMPERATURES SHOULD BE ABOVE AVERAGE WITH DAYTIME HIGHS PRIMARILY IN THE 80S. TRUETT && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 643 PM CDT SAT MAY 25 2013 THUNDERSTORM POTENTIAL CONTINUES TO BE THE PRIMARY FORECAST ISSUE FOR THE NEXT 24 HOURS. AM EXPECTING VFR FLIGHT CONDITIONS AND LIGHT SOUTHEAST FLOW TO PREVAIL THROUGH THE PERIOD...WITH PRIMARILY 2 PERIODS OF THUNDERSTORM POTENTIAL. THE FIRST IS EXPECTED TONIGHT AFTER 06Z AS THE LOW LEVEL JET INTERACTS WITH AN UPPER LEVEL DISTURBANCE. THINK THE BEST AREA TO EXPECT THESE STORMS WILL STRETCH FROM NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS DOWN ALONG AND EAST OF THE MISSISSIPPI RIVER INTO PARTS OF SOUTHWEST AND SOUTH CENTRAL ILLINOIS. SCATTERED STORMS COULD DEVELOP FURTHER SOUTH AND WEST AS WELL...BUT THE COVERAGE LOOKS TO BE MUCH LESS WIDESPREAD IN THESE AREAS. THESE OVERNIGHT THUNDERSTORMS SHOULD WEAKEN AND DECREASE IN AREAL COVERAGE BY MID SUNDAY MORNING. BY SUNDAY AFTERNOON WE COULD SEE ANOTHER ROUND OF SCATTERED AFTERNOON STORMS. SPECIFICS FOR KSTL... THUNDERSTORM POTENTIAL CONTINUES TO BE THE PRIMARY FORECAST ISSUE FOR THE NEXT 30 HOURS. EXPECT VFR FLIGHT CONDITIONS AND LIGHT SOUTHEAST FLOW TO PREVAIL THROUGH THE PERIOD...WITH PRIMARILY 2 PERIODS OF THUNDERSTORM POTENTIAL. THE FIRST LOOKS LIKE TONIGHT AFTER 09Z AS THE LOW LEVEL JET INTERACTS WITH AN UPPER LEVEL DISTURBANCE. THE MAJORITY OF THE STORMS MAY BE FURTHER EAST THAN LAMBERT...ACROSS SOUTHWEST ILLINOIS. HOWEVER I CAN'T RULE OUT THUNDER AT THE AIRPORT AT THIS TIME. THESE OVERNIGHT THUNDERSTORMS SHOULD WEAKEN AND DECREASE IN AREAL COVERAGE BY MID SUNDAY MORNING. BY SUNDAY AFTERNOON WE COULD SEE ANOTHER ROUND OF SCATTERED AFTERNOON STORMS. EXPECT ANY THUNDERSTORM ACTIVITY TO DIE OUT PRETTY QUICKLY AFTER 00Z. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 409 PM CDT SAT MAY 25 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-261130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 409 PM CDT SAT MAY 25 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WITH A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN MISSOURI AND SOUTHERN ILLINOIS. WHILE NO SEVERE THUNDERSTORMS ARE EXPECTED...A FEW OF THE STORMS OVER NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS MAY PRODUCE HEAVY DOWNPOURS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS REMAIN LIKELY SUNDAY AND SUNDAY NIGHT ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WITH A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN MISSOURI AND SOUTHERN ILLINOIS. THERE IS STILL A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF THE AREA ON MONDAY AND MONDAY NIGHT. THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA THURSDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. TRUETT
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456907.